So here's my story. I had the flu with a cough two weeks ago, so my doctor put me on cough syrup with codeine. About three days later I started getting really itchy, and I had swollen hands and feet. So after like 4 days I went to the doctor and they put me on prednisone 4 mg tablets for 6 days. Yesterday (the 4th day) I was still intensely itchy, and was scratching so hard I was cutting myself with my nails. So now I'm on 10 mg tablets, but even now I'm still itchy! Has this happened to anyone else?
Also, I'm not sure if it's the cough syrup or the codeine I'm allergic too. I've taken both before without having a reaction, so should I see an allergist or just assume it's the codeine.
Lastly, if anyone is allergic to codeine out there, should I think about getting a medical bracelet? I've never been allergic to anything more than dust and fur before so I'm really confused in general.
Sorry to hear you are having such a time with itching . Do you get hives or welts or is your skin just intensely itchy? Are you still taking that cough syrup or were you prescribed another without codeine? Angioedema (a form of allergic reaction) could trigger the swelling of your hands and feet but as to determining the cause, that might take a little more investigating.
Codeine causes itching in a lot of people, but if the itching has gone on long after you discontinued the codeine, it may be just one piece of the puzzle.
I have a similar problem. After being prescribed Tylenol #3 (Tylenol with codeine) after surgery, I began breaking out in hives and had gastrointestinal problems, as well. Though I'd been off the Tylenol w/ codeine for weeks, I was still getting hives so I went to see an allergist. He ordered blood tests to check for reactions to eggs, dairy, latex, and several more things. I'm still waiting to hear about the results.
You mentioned your dose of prednisone was increased and yet you are still itching. Prednisone is a steroid which acts by decreasing swelling and inflammation of tissues but it can also trigger side effects: increased sweating (especially at night), increased heart rate, increased appetite, insomnia, and it elevates the blood sugar levels of diabetics. Prednisone is usually prescribed in short batches to "knock out" a reaction and shouldn't be stopped suddenly (you taper-down off your maximum dosage).
Because the prednisone doesn't seem to be providing relief, even at a higher dosage, I'd encourage you to see an allergist. As my allergist had mentioned: there is a chance that your hives and itching can be triggered by unknown causes (see the posts on this board regarding "chronic urticaria"). Sometimes itching can also be caused by two separate triggers that individually won't cause a problem but together will result in a reaction.
My feeling is that at this stage, you may want to request a referral to an allergist if you aren't getting any relief from the prednisone. Hopefully, an allergist will be able to help you narrow down the cause of your itching problems. Also, keep reading the posts on this board, as there are more than a few people who post here that have done a great deal of research on the causes of their chronic itching and hives.
As for the bracelet, I don't have one (since my own allergy triggers are too numerous). However, I do wear a medical alert necklace and carry a list of my allergens with me at all times.
"It is more about the journey... than the destination"
I don't think a visit to an allergist is needed- narcotics sensitivity/allergy is pretty common & it can range from mild to life threatening symptoms. I'm allergic to narcotics & will actually cough more on them, have stridor, my throat swells up & itch like crazy. Plus for some reason or another the side effects are intensified for me- intense dizziness(can't stand up for more than a few minutes w/out passing out), crazy sleepy spells, sweating, dry mouth(end up drinking TONS of water), bad trips or good trips(either really depressed or really happy)....... it's crazy. About wearing a medical bracelet- also not needed, unless it is life threatening. Are you taking Benadryl? also 10 mg pred is not a lot, is that 10 mg a day? 40-60 a day usually will kick a rash for me( 20 mg tablets either twice or 3 times a day). You should get a bottle of cetaphil lotion for sensitive skin & as soon as you get out of thes hower, moisturize with it no more htan 5 mins after you get out of the shower. It'l really help. Also instead of seeing an allergist a dermatologist would probably be more helpful in this area, so i've found.
I too itch from codeine...The medical community has told me that I am not allergic, but I beg to differ. I just had surgery and itched so badly they had to put me on another drug. They gave me benadryl at the hospital to help with the itching.
I too believe I am allergic to codene, although I don't usually itch from cough syrup when I had surgery last year I was put on Lorritabs for pain, and I itched and mostly my throat closed up==that was the biggest symptom I had, but I knew that that most likely meant I was allergic.
The question you asked about the medical bracelet, do you mean like for when you go into the hospitol so they know what your allergic to? Everytime I've went and gotten meds they've always just asked me what I'm allergic to--but since I have never been tested for allergies I just had to take it to find out...maybe it would be a good idea to get yourself tested, so you know what else you can't take..? I would get tested if I could afford it but I can't right now!
In a town of chimpanzees I was a Monkey....
Finally after 8 days on the prednisone, I finally stopped itching. I'm currently on 30 mg going down. In the morning, before I take the pills, my hands and feet still get swollen, but I'm just supremely happy I'm not itchy anymore! My doctor also put me on an antihistamine to go along with the steroids.
Unfortunately I seem to have developed asthma when I developed the allergy, so now I'm on asthma medication too.
As for the medical bracelet, I think I might get one, just due to the fact that if I'm ever in an accident, they know not to put me on opiates. I can only image what morphine will do to me if taking two days worth of codeine results in a two week worth reaction.
Anyway, thanks everyone for your help! It's nice to be able to get a non-doctors point of view.